The changing face of malignant hyperthermia

Less fulminant, more insidious

L. Heytens, P. Forget, J.L. Scholtès, F. Veyckemans

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Modern anaesthetic techniques have resulted in the clinical presentation of malignant hyperthermia to be more often indolent and/or insidious than truly fulminant, as previously known in the anaesthetic community. We present four recently referred cases to illustrate this point: one late-onset case, two patients with slowly progressive hypercapnia as the sole sign and a fourth patient with postoperative myalgias and elevated creatine kinase. We also discuss the reasons for the shift in typical clinical presentation. The more insidious character of malignant hyperthermia is most likely due to the lower triggering potency of modern volatile anaesthetics, the mitigating effects of several intravenous drugs (neuromuscular blocking agents, alpha 2 adrenergic receptor agonists, beta adrenergic blockade) or techniques (neuraxial anaesthesia) and the routine use of end-tidal CO2 monitoring leading to the early withdrawal of triggering drugs. Awareness among anaesthetists of this change in presentation is important since the clinical diagnosis is often more doubtful and, if corroborative evidence is not sought, the diagnosis may be delayed or missed altogether.

Original languageEnglish
Pages (from-to)506-511
Number of pages6
JournalAnaesthesia and Intensive Care Medicine
Volume43
Issue number4
Publication statusPublished - Jul 2015

Fingerprint

Malignant Hyperthermia
Anesthetics
Adrenergic alpha-2 Receptor Agonists
Neuromuscular Blocking Agents
Hypercapnia
Myalgia
Creatine Kinase
Pharmaceutical Preparations
Adrenergic Agents
Anesthesia

Cite this

The changing face of malignant hyperthermia : Less fulminant, more insidious. / Heytens, L.; Forget, P.; Scholtès, J.L.; Veyckemans, F.

In: Anaesthesia and Intensive Care Medicine, Vol. 43, No. 4, 07.2015, p. 506-511.

Research output: Contribution to journalArticle

Heytens, L. ; Forget, P. ; Scholtès, J.L. ; Veyckemans, F. / The changing face of malignant hyperthermia : Less fulminant, more insidious. In: Anaesthesia and Intensive Care Medicine. 2015 ; Vol. 43, No. 4. pp. 506-511.
@article{a9744cc454d94f3ab6fb884ac637c176,
title = "The changing face of malignant hyperthermia: Less fulminant, more insidious",
abstract = "Modern anaesthetic techniques have resulted in the clinical presentation of malignant hyperthermia to be more often indolent and/or insidious than truly fulminant, as previously known in the anaesthetic community. We present four recently referred cases to illustrate this point: one late-onset case, two patients with slowly progressive hypercapnia as the sole sign and a fourth patient with postoperative myalgias and elevated creatine kinase. We also discuss the reasons for the shift in typical clinical presentation. The more insidious character of malignant hyperthermia is most likely due to the lower triggering potency of modern volatile anaesthetics, the mitigating effects of several intravenous drugs (neuromuscular blocking agents, alpha 2 adrenergic receptor agonists, beta adrenergic blockade) or techniques (neuraxial anaesthesia) and the routine use of end-tidal CO2 monitoring leading to the early withdrawal of triggering drugs. Awareness among anaesthetists of this change in presentation is important since the clinical diagnosis is often more doubtful and, if corroborative evidence is not sought, the diagnosis may be delayed or missed altogether.",
author = "L. Heytens and P. Forget and J.L. Scholt{\`e}s and F. Veyckemans",
year = "2015",
month = "7",
language = "English",
volume = "43",
pages = "506--511",
journal = "Anaesthesia and Intensive Care Medicine",
issn = "1472-0299",
publisher = "Elsevier",
number = "4",

}

TY - JOUR

T1 - The changing face of malignant hyperthermia

T2 - Less fulminant, more insidious

AU - Heytens, L.

AU - Forget, P.

AU - Scholtès, J.L.

AU - Veyckemans, F.

PY - 2015/7

Y1 - 2015/7

N2 - Modern anaesthetic techniques have resulted in the clinical presentation of malignant hyperthermia to be more often indolent and/or insidious than truly fulminant, as previously known in the anaesthetic community. We present four recently referred cases to illustrate this point: one late-onset case, two patients with slowly progressive hypercapnia as the sole sign and a fourth patient with postoperative myalgias and elevated creatine kinase. We also discuss the reasons for the shift in typical clinical presentation. The more insidious character of malignant hyperthermia is most likely due to the lower triggering potency of modern volatile anaesthetics, the mitigating effects of several intravenous drugs (neuromuscular blocking agents, alpha 2 adrenergic receptor agonists, beta adrenergic blockade) or techniques (neuraxial anaesthesia) and the routine use of end-tidal CO2 monitoring leading to the early withdrawal of triggering drugs. Awareness among anaesthetists of this change in presentation is important since the clinical diagnosis is often more doubtful and, if corroborative evidence is not sought, the diagnosis may be delayed or missed altogether.

AB - Modern anaesthetic techniques have resulted in the clinical presentation of malignant hyperthermia to be more often indolent and/or insidious than truly fulminant, as previously known in the anaesthetic community. We present four recently referred cases to illustrate this point: one late-onset case, two patients with slowly progressive hypercapnia as the sole sign and a fourth patient with postoperative myalgias and elevated creatine kinase. We also discuss the reasons for the shift in typical clinical presentation. The more insidious character of malignant hyperthermia is most likely due to the lower triggering potency of modern volatile anaesthetics, the mitigating effects of several intravenous drugs (neuromuscular blocking agents, alpha 2 adrenergic receptor agonists, beta adrenergic blockade) or techniques (neuraxial anaesthesia) and the routine use of end-tidal CO2 monitoring leading to the early withdrawal of triggering drugs. Awareness among anaesthetists of this change in presentation is important since the clinical diagnosis is often more doubtful and, if corroborative evidence is not sought, the diagnosis may be delayed or missed altogether.

UR - http://www.scopus.com/inward/record.url?eid=2-s2.0-84936759231&partnerID=MN8TOARS

M3 - Article

VL - 43

SP - 506

EP - 511

JO - Anaesthesia and Intensive Care Medicine

JF - Anaesthesia and Intensive Care Medicine

SN - 1472-0299

IS - 4

ER -